Breast cancer is generally managed surgically with adjuvant agents which include hormone therapy, chemotherapy, radiotherapy and bisphosphonate therapy. However, some of these adjuvant therapies may cause adverse events, including wound infection, neutropenia, bone marrow suppression and fever. The simultaneous presentation of osteonecrosis and osteomyelitis has not previously been described in patients with breast cancer undergoing hormone therapy and chemotherapy. We report a patient with breast cancer who developed bone infarcts in both legs as well as osteomyelitis in the right distal tibia after treatment which included a modified radical mastectomy, hormone therapy and chemotherapy. Simultaneous osteonecrosis and osteomyelitis should be considered in patients with breast cancer who are receiving chemotherapy and hormone therapy who present with severe bone pain, especially if there have been infective episodes during treatment.
All Science Journal Classification (ASJC) codes
- Orthopedics and Sports Medicine